Alert archive / Pennsylvania / Flash Flood Warnings in 2012
Flash Flood Warning 10, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this flash flood warning at Jul 20, 2012, 4:11 PM EDT for Fayette County, Washington County, Westmoreland County, Pennsylvania. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 20, 2012, 4:11 PM EDT (20:11 UTC)
- Expired
- Jul 20, 2012, 7:00 PM EDT
- In force
- 3 hr
- Issued by
- NWS Pittsburgh, PA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Fayette County, PA, Washington County, PA, Westmoreland County, PA
The radar
The Pittsburgh radar (KPBZ), 53 km from the middle of the area, began a volume at 20:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 20, 4:20 PM EDT | FLASH FLOOD | Belle Vernon, PA | BLIND LANE ROAD WAS FLOODED |
| Jul 20, 5:06 PM EDT | FLASH FLOOD | Monessen, PA | 1.06 INCHES OF RAIN IN ONE HOUR. FLOODING OVER ROADS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 8.2 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 474 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 492 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
238
WGUS51 KPBZ 202011
FFWPBZ
PAC051-125-129-202300-
/O.NEW.KPBZ.FF.W.0010.120720T2011Z-120720T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
411 PM EDT FRI JUL 20 2012
THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHEASTERN WASHINGTON COUNTY IN SOUTHWEST PENNSYLVANIA...
NORTHWESTERN FAYETTE COUNTY IN SOUTHWEST PENNSYLVANIA...
SOUTHWESTERN WESTMORELAND COUNTY IN SOUTHWEST PENNSYLVANIA...
* UNTIL 700 PM EDT
* AT 405 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN FROM A CLUSTER THUNDERSTORMS NEAR BELLE VERNON AND
ACROSS SOUTHEAST WASHINGTON COUNTY... MOVING EAST AT 15 MPH.
RADAR ESTIMATES THAT 1 TO 2 INCHES OF RAIN AN HOUR MAY BE FALLING
FROM THESE SLOW MOVING THUNDERSTORMS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES...SO DO NOT CROSS WATER COVERED BRIDGES...DIPS...OR
LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A
SMALL ONE...ON FOOT. MOVE UP TO HIGHER GROUND.
PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...1-877-633-6772.
LAT...LON 3999 8004 4001 8005 3999 8008 3999 8015
4001 8017 4000 8027 4002 8031 4021 8030
4021 7995 4020 7991 4020 7987 4021 7983
4021 7954 3999 7954
$$1 follow-up statement
994
WGUS71 KPBZ 202049
FFSPBZ
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
449 PM EDT FRI JUL 20 2012
PAC051-125-129-202300-
/O.CON.KPBZ.FF.W.0010.000000T0000Z-120720T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WASHINGTON PA-FAYETTE PA-WESTMORELAND PA-
449 PM EDT FRI JUL 20 2012
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 700 PM EDT FOR
WESTMORELAND...FAYETTE AND WASHINGTON COUNTIES...
AT 440 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
SHOW A CLUSTER OF SLOW MOVING THUNDERSTORMS PRODUCING VERY HEAVY
RAIN. THESE STORM WERE IN SOUTHERN WASHINGTON COUNTY INTO NORTHWEST
FAYETTE COUNTY.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
MARIANNA...PERRYOPOLIS...CONNELLSVILLE AND MOUNT PLEASANT.
CREEKS AFFECTED INCLUDE MONTGOMERY RUN, SMITH RUN, AND TENMILE
CREEK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROAD.
THE WATER DEPTH MAY BE TOO GREAT FOR SAFE PASSAGE.
PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...1-877-633-6772.
&&
LAT...LON 3999 8004 4001 8005 3999 8008 3999 8015
4001 8017 4000 8027 4002 8031 4021 8030
4021 7995 4020 7991 4020 7987 4021 7983
4021 7954 3999 7954
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 3:25 PM EDT, 46 minutes earlier.
Area forecast discussion, Jul 20, 3:25 PM EDT, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
325 PM EDT FRI JUL 20 2012
.SYNOPSIS...
A SLOW MOVING UPPER LOW PRESSURE SYSTEM WILL PROVIDE SHOWERS AND
POSSIBLY A THUNDERSTORM THROUGH TONIGHT. SOME RAIN WILL BE HEAVY.
DRIER CONDITIONS WILL RETURN FOR THE WEEKEND...BEFORE MORE SHOWER
AND THUNDERSTORMS NEXT WEEK.
&&
.NEAR TERM /THROUGH TONIGHT/...
THE FRONT CONTINUES TO TRUDGE ACROSS THE FORECAST AREA EARLY THIS
AFTERNOON...NOW RUNNING BASICALLY FROM INDIANA...THROUGH THE
PITTSBURGH AREA...TO JUST SOUTH OF ZANESVILLE. CONVECTION IS
FIRING ALONG AND AHEAD OF THIS FRONT AS OF 2 PM...AND IT WOULD
SEEM THIS TREND SHOULD HOLD ITS OWN OVER THE NEXT FEW HOURS.
GIVEN THE WEAK SHEAR AND SLOW-MOVING NATURE OF THE FRONT...AND OF
THESE CELLS IS CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL. A
FLASH FLOOD WATCH HAS BEEN ISSUED UNTIL 8 PM TONIGHT TO COVER THE
LOCALLY HEAVY RAINFALL THREAT. THESE CELLS HAVE HAD A HISTORY OF
OVER 2.5 INCHES PER HOUR FROM RADAR AND GAGE ESTIMATES.
OUTSIDE OF RAINFALL...A CLOUDY NIGHT WITH SOME DRYING FROM
NORTHWEST TO SOUTHEAST IS EXPECTED. FRIES
&&
.SHORT TERM /SATURDAY THROUGH MONDAY/...
THE SLOW MOVING FRONTAL BOUNDARY WILL FINALLY EMERGE TO OUR
SOUTHEAST ON SATURDAY...WITH MOST OF THE AREA BECOMING DRY...AT
LEAST TEMPORARILY. THE MODELS GENERALLY FAVOR THE IDEA OF BRINGING
YET ANOTHER SYSTEM IN FROM THE NORTHWEST BY MONDAY WITH GOOD
AGREEMENT ON SHOWERS AND THUNDERSTORMS AGAIN MOVING INTO THE AREA
FROM NORTHWEST TO SOUTHEAST ON MONDAY. TEMPERATURES WILL TREND
LARGELY ABOVE NORMAL THROUGH THE WEEKEND AND INTO NEXT WEEK. FRIES
&&
.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
A BROAD UPPER RIDGE OVER THE MIDWEST WILL SLIDE EASTWARD AND
FLATTEN BY THE END OF THE WEEK...WITH NORTHWEST FLOW PERSISTING
ACROSS THE UPPER OHIO VALLEY. A SURFACE FRONT IS PROGGED TO SAG
SOUTHWARD THROUGH THE FORECAST AREA ON TUESDAY AND SHOULD STALL
OUT ACROSS SOUTHERN OHIO AND THE VIRGINIAS WEDNESDAY BEFORE
RETREATING BACK NORTHWARD AGAIN LATER IN THE WEEK.
SCATTERED SHOWERS AND THUNDERSTORMS ARE FORECAST THROUGH TUESDAY
NIGHT AS THE FRONT PUSHES ACROSS THE REGION. THE BEST CHANCE OF
ANY DRY PERIOD WILL BE DURING WEDNESDAY...PROVIDED THE BOUNDARY
ADVANCES FAR ENOUGH SOUTH TO ALLOW SOME DRYING. SCATTERED
PRECIPITATION WILL RETURN WITH THE WARM FRONT THURSDAY AND IN THE
WARM SECTOR FRIDAY.
TEMPERATURES ARE GENERALLY EXPECTED TO REMAIN A FEW DEGREES ABOVE
NORMAL THROUGH THE EXTENDED PERIOD.
&&
.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
FRONTAL BOUNDARY STRETCHED FROM KIDI TO KPIT TO KHLG WILL MAKE VERY
SLOW SOUTHEAST PROGRESS THROUGH THIS EVENING. SHOWERS AND
THUNDERSTORMS WILL CONTINUE TO DEVELOP ALONG AND AHEAD OF THE FRONT
WITH FREQUENT IFR RESTRICTIONS IN HEAVY RAIN AND FOG. BEHIND THE
COLD FRONT...MVFR CEILINGS WILL PREVAIL THROUGH AROUND 06Z. AFTER
06Z...CONDITIONS ARE FORECAST TO LOWER TO IFR AT ALL TERMINALS.
IMPROVEMENT TO MVFR IS EXPECTED BY AROUND 15Z SATURDAY AS LOWER
LEVELS BEGIN TO DRY OUT.
OUTLOOK...SATURDAY NIGHT THROUGH WEDNESDAY...
EXPECT MAINLY VFR LATE SATURDAY INTO EARLY MONDAY...WITH MVFR/IFR
RESTRICTIONS POSSIBLE IN AREAS OF FOG EARLY SUNDAY. SCATTERED
THUNDERSTORMS WILL BRING THE POTENTIAL FOR RESTRICTIONS MONDAY INTO
TUESDAY AS A FRONT PUSHES ACROSS THE REGION FROM THE GREAT LAKES.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...FLASH FLOOD WATCH UNTIL 8 PM EDT THIS EVENING FOR MDZ001.
OH...FLASH FLOOD WATCH UNTIL 8 PM EDT THIS EVENING FOR OHZ059-068-
069.
PA...FLASH FLOOD WATCH UNTIL 8 PM EDT THIS EVENING FOR PAZ021-023-
029-031-073>076.
WV...FLASH FLOOD WATCH UNTIL 8 PM EDT THIS EVENING FOR WVZ002>004-
012-021>023-041.
&&Hazardous weather outlook, Jul 20, 3:31 PM EDT, 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 331 PM EDT FRI JUL 20 2012 OHZ039>041-048>050-057-058-PAZ007>009-013>016-020-022-WVZ001-211945- TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH- MUSKINGUM-GUERNSEY-MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-CLARION- JEFFERSON PA-BEAVER-ARMSTRONG-HANCOCK- 331 PM EDT FRI JUL 20 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MDZ001-OHZ059-068-069-PAZ021-023-029-031-073>076-WVZ002>004-012- 021>023-041-211945- GARRETT-BELMONT-NOBLE-MONROE-ALLEGHENY-INDIANA-WASHINGTON-GREENE- WESTMORELAND-WESTMORELAND RIDGES-FAYETTE-FAYETTE RIDGES-BROOKE-OHIO- MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER- 331 PM EDT FRI JUL 20 2012 ...FLASH FLOOD WATCH IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST CENTRAL OHIO...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Jul 20, 3:08 PM EDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
308 PM EDT FRI JUL 20 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0308 PM FLASH FLOOD DRAVOSBURG 40.35N 79.89W
07/20/2012 ALLEGHENY PA EMERGENCY MNGR
DRAVOSBURG-FLOODING CONDITION ON ROUTE 837.
&&
EVENT NUMBER PBZ1200812
JPLocal storm report, Jul 20, 3:15 PM EDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
315 PM EDT FRI JUL 20 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0314 PM FLASH FLOOD CLAIRTON 40.30N 79.89W
07/20/2012 ALLEGHENY PA EMERGENCY MNGR
WORTHINGTON AVE - ROADWAY FLOODED - POSSIBLY 3 FEET OF
WATER IN THE ROADWAY.
&&
EVENT NUMBER PBZ1200813
JPLocal storm report, Jul 20, 3:17 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
317 PM EDT FRI JUL 20 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0316 PM FLASH FLOOD 2 S PITTSBURGH 40.41N 79.98W
07/20/2012 ALLEGHENY PA EMERGENCY MNGR
THERE IS A MINUMUM OF 18 MUNICIPALITIES AFFECTED BY THE
FLOODING. THE WORST HIT ARES IS THE ROUTE 51 CORRIDOR
FRM THE JEFFERSON HILLS LINE TO THE CITY OF PITTSBURGH.
ALSO... THE HAYS STREETS RUN ROAD AREA HAS BEEN HARD
HIT.
&&
EVENT NUMBER PBZ1200814
JPLocal storm report, Jul 20, 3:20 PM EDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
320 PM EDT FRI JUL 20 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0319 PM FLASH FLOOD 3 S ROBINSON TOWNSHIP 40.42N 80.13W
07/20/2012 ALLEGHENY PA EMERGENCY MNGR
NORTH FAYETTE TOWNSHIP FLOODING ON THE FOLLOWING
ROADWAYS. MAHONEY ROAD OAKDALE ROAD
&&
EVENT NUMBER PBZ1200815
JPLocal storm report, Jul 20, 3:22 PM EDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
322 PM EDT FRI JUL 20 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0321 PM FLASH FLOOD ROBINSON TOWNSHIP 40.46N 80.13W
07/20/2012 ALLEGHENY PA PUBLIC
CAMPBELLS RUN ROAD FLOODED.
&&
EVENT NUMBER PBZ1200816
JPLocal storm report, Jul 20, 3:54 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
354 PM EDT FRI JUL 20 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0348 PM FLOOD BELLE VALLEY 39.79N 81.56W
07/20/2012 NOBLE OH PUBLIC
FLOODED PARKING LOT AT WOLF RUN STATE PARK
&&
EVENT NUMBER PBZ1200817
RGThe office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 5:21 AM EDT | Special Weather Statement | PBZ | Allegheny, Washington, Westmoreland | 54 min |
| Jul 20, 6:02 AM EDT | Areal Flood Advisory | PBZ | Allegheny, Beaver, Fayette, Indiana, Washington, Westmoreland | 3 hr |
| Jul 20, 1:31 PM EDT | Areal Flood Advisory | PBZ | Allegheny, Washington | 3 hr |
| Jul 20, 1:57 PM EDT | Flash Flood Watch | PBZ | Allegheny, Fayette, Greene, Washington, Westmoreland | 5 hr |
| Jul 20, 2:02 PM EDT | Flash Flood Warning | PBZ | Allegheny, Washington | 5 hr |
| Jul 20, 5:34 PM EDT | Areal Flood Advisory | PBZ | Fayette, Greene | 88 min |
Nearby
Flash Flood Warnings in Pennsylvania, 2012Every flash flood warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.